About this Journal Submit a Manuscript Table of Contents
Journal of Applied Mathematics
Volume 2013 (2013), Article ID 827826, 4 pages
http://dx.doi.org/10.1155/2013/827826
Research Article

Comparison Theorems for Single and Double Splittings of Matrices

School of Mathematics and Statistics, Anyang Normal University, Anyang 455000, China

Received 5 February 2013; Accepted 14 March 2013

Academic Editor: Giuseppe Marino

Copyright © 2013 Cui-Xia Li et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Some comparison theorems for the spectral radius of double splittings of different matrices under suitable conditions are presented, which are superior to the corresponding results in the recent paper by Miao and Zheng (2009). Some comparison theorems between the spectral radius of single and double splittings of matrices are established and are applied to the Jacobi and Gauss-Seidel double SOR method.

1. Introduction

Consider the linear system where is nonsingular, is given, and is unknown. The splitting of the coefficient matrix where is nonsingular, is called a single splitting of in [1]; the basic iterative method for solving (1) is where matrix is the iteration matrix in (3). Obviously, the iterative method (3) converges to the unique solution of the linear system (1) if and only if the spectral radius of the iteration matrix is smaller than 1. The spectral radius of the iteration matrix is decisive for the convergence and stability, and the smaller it is, the faster the iterative method converges when the spectral radius is smaller than 1. So far, many comparison theorems of single splitting of matrices have been arisen in some papers and books [28].

The double splitting of was introduced by Woźnicki [1] and can be described as follows. Splitting the matrix in the form is called the double splitting of , where is a nonsingular matrix; the corresponding iterative scheme is spanned by three successive iterations: Following the idea of Golub and Varga [9], Woźnicki wrote (5) in the following equivalent form: where is the identity matrix. Then, the iterative method (6) converges to the unique solution of (1) for all initial vectors , if and only if the spectral radius of the iteration matrix is less than one, that is, .

Recently, some comparison theorems for double splittings of monotone matrices and Hermitian positive definite matrices were presented in [8, 1013]. Elsner et al. [14] presented some comparison theorems of single splittings of different monotone matrices, that is, matrices with nonnegative inverses. Our basic purpose here is to derive some new comparison theorems for the spectral radius of double splittings of different matrices. Under suitable conditions, new comparison theorems are superior to the corresponding results in the recent paper [12]. Some comparison theorems between the spectral radius of single and double splittings of matrices are also established and are applied to the Jacobi and Gauss-Seidel double SOR method.

2. Preliminaries

For convenience, we give some of the notations, definitions, and lemmas which will be used in the sequel.

The matrix is called nonnegative and denoted by if for . We write if for . The matrix is called a monotone matrix if . Matrix is an -matrix if and for all ; .

Definition 1. Let be a nonsingular matrix. Then, the double splitting is (i)convergent if and only if ; (ii)a regular double splitting if , and ; (iii)a weak regular double splitting if , , and ; (iv)a nonnegative splitting if and .

Lemma 2 (see [3]). Let . Then, , implies and , implies .

Lemma 3 (see [10]). Let and be a weak regular double splitting. Then, .

3. Comparison Theorem

In [12], Miao and Zheng gave a comparison theorem for the spectral radius of double splittings of different monotone matrices. That is, [12, Theorem 3.1] is a major result and is described as follows.

Let and be two monotone matrices, and let , and let be double splittings of and , respectively. Consequently,

Theorem 4 (see [12]). Let and be two nonsingular matrices with and , , and let be weak regular double splittings. If and , then .

Based on the forms of and , we have the following theorem.

Theorem 5. Let and be two nonsingular matrices, and let and be nonnegative splittings. If and , then for .

Proof. Obviously, if and , then . Therefore, we obtain that for .

Based on Definition 1, we obtain the following Theorem 6, which is superior to Theorem 4 [12].

Theorem 6. Let and be two nonsingular matrices, and let and be nonnegative splittings. If and , then for .

Proof. Obviously, and . By the Perron-Frobenius theorem [3], there exists a vector such that ; that is, Then, we have From Lemma 2, we obtain that for .

By investigating Theorem 6, it is easy to see that the conditioners, Theorem 6 are weaker than those of Theorem 4 [12]. That is, the result of Theorem 6 holds without and .

Similarly, we have the following result.

Theorem 7. Let and be two nonsingular matrices, and let and be nonnegative splittings. If and , then for .

4. Convergence for the Jacobi and Gauss-Seidel Double SOR Method

To establish some comparison theorems between the spectral radius of single and double splittings of matrices, based on (3) and (5), we obtain that and . Here and now, .

The result for comparing with is stated as in the following theorem.

Theorem 8. Let be a nonnegative splitting. Then,(1) for ; (2) for .

Proof. By Definition 1, obviously, matrix . Based on the Perron-Frobenius theorem [3], there exists a vector such that , that is, The above equation is equivalent to From (15), we get that . Substituting it into (14) yields If , then That is, . By Lemma 2, it is easy to obtain that .
Obviously, we also obtain that for .

Example 9. Let Then, By the simple computations, we have and . Clearly, holds.
Let the matrix be split as where , and , are strictly lower and upper triangular matrices, respectively, for and . Let Then, the iterative method (5) corresponding to the double splitting is called the Jacobi double SOR method [1, 15].
Based on (21), we have the following lemma.

Lemma 10. Let A be an L-matrix, and let the double splittings be defined by (21) and (22). Suppose Then, the double splitting defined by (22) is regular.

Let Then, we have the following result.

Theorem 11. Under the conditions of Lemma 10, then (1) for ; (2) for .

Proof. From Theorem 8, it is easy to see that Theorem 11 holds.

Let Then, the iterative method (5) corresponding to the double splitting is called the Gauss-Seidel double SOR method [1, 15].

Let Similarly, we have the following result.

Theorem 12. Let A be an L-matrix, and let the double splittings be defined by (25) and (26), for and ; then (1) for ; (2) for .

From Theorems 8, 11, and 12, it is easy to see that the spectral radius of single splitting method is less than the spectral radius of double splitting method under suitable conditions. That is, the efficiency of the single splitting method maybe be superior to that of the double splitting method under suitable conditions.

Acknowledgment

This research was supported by NSFC Tianyuan Mathematics Youth Fund (11026040, 11226337), Science & Technology Development Plan of Henan Province (no. 122300410316) and by Natural Science Foundations of Henan Province (no. 13A110022).

References

  1. Z. I. Woźnicki, “Estimation of the optimum relaxation factors in partial factorization iterative methods,” SIAM Journal on Matrix Analysis and Applications, vol. 14, no. 1, pp. 59–73, 1993. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  2. R. S. Varga, Matrix Iterative Analysis, vol. 27 of Springer Series in Computational Mathematics, Springer, Berlin, Germany, 2000. View at Publisher · View at Google Scholar · View at MathSciNet
  3. A. Berman and R. J. Plemons, Nonnegative Matrices in the Mathematics Sciences, SIAM, Philadelphia, Pa, USA, 1994.
  4. D. M. Young, Iterative Solution of Large Linear Systems, Academic Press, New York, NY, USA, 1971. View at MathSciNet
  5. Z. I. Woźnicki, “Nonnegative splitting theory,” Japan Journal of Industrial and Applied Mathematics, vol. 11, no. 2, pp. 289–342, 1994. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  6. Z. I. Woźnicki, “Basic comparison theorems for weak and weaker matrix splittings,” Electronic Journal of Linear Algebra, vol. 8, pp. 53–59, 2001. View at Zentralblatt MATH · View at MathSciNet
  7. M. Benzi and D. B. Szyld, “Existence and uniqueness of splittings for stationary iterative methods with applications to alternating methods,” Numerische Mathematik, vol. 76, no. 3, pp. 309–321, 1997. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  8. J. Song and Y. Song, “Convergence for nonnegative double splittings of matrices,” Calcolo, vol. 48, no. 3, pp. 245–260, 2011. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  9. G. H. Golub and R. S. Varga, “Chebyshev semi-iterative methods, successive over-relaxation iterative methods, and second order Richardson iterative methods,” Numerische Mathematik, vol. 3, pp. 147–156, 1961. View at Publisher · View at Google Scholar · View at MathSciNet
  10. S. Q. Shen and T. Z. Huang, “Convergence and comparison theorems for double splittings of matrices,” Computers & Mathematics with Applications, vol. 51, no. 12, pp. 1751–1760, 2006. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  11. S. Q. Shen, T. Z. Huang, and J. L. Shao, “Convergence and comparison results for double splittings of Hermitian positive definite matrices,” Calcolo, vol. 44, no. 3, pp. 127–135, 2007. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  12. S. X. Miao and B. Zheng, “A note on double splittings of different monotone matrices,” Calcolo, vol. 46, no. 4, pp. 261–266, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  13. C. Y. Zhang, “On convergence of double splitting methods for non-Hermitian positive semidefinite linear systems,” Calcolo, vol. 47, no. 2, pp. 103–112, 2010. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  14. L. Elsner, A. Frommer, R. Nabben, H. Schneider, and D. B. Szyld, “Conditions for strict inequality in comparisons of spectral radii of splittings of different matrices,” Linear Algebra and its Applications, vol. 363, pp. 65–80, 2003. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  15. L. J. Cvetković, “Two-sweep iterative methods,” Nonlinear Analysis: Theory, Methods & Applications, vol. 30, no. 1, pp. 25–30, 1997. View at Publisher · View at Google Scholar